This Morning: Dr Chris reveals grapefruit can affect statins
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
You may have been advised to take statins if you’ve had a heart attack or stroke. Even if you’re in good health, you may be prescribed statins if you’re at high risk of developing cardiovascular disease. Taking the drug will help tremendously with rising cholesterol levels however it’s important to note two drinks which may alter the drug’s potential.
With some statins, drinking grapefruit juice, or eating grapefruit, is a bad idea.
Grapefruit juice can cause statin to stay in your body much longer, and the drug can build up.
This can increase the risk of muscle breakdown, liver damage, and even kidney failure.
“Grapefruit juice increases the level of simvastatin in your blood and makes side effects more likely,” warns the NHS.
The health body continues: “Atorvastatin [another type of statin] interacts with grapefruit juice if you drink large quantities (more than 1.2 litres daily), but an occasional glass is thought to be safe.”
According to health body AXA Health, furanocoumarins – a group of chemicals found in grapefruit – are responsible for this effect.
AXA Health explains: “It is known that grapefruits contain a group of chemicals, furanocoumarins, which can alter drug metabolism – the amount of time it takes for a drug to be broken down by the body.”
According to the health body, furanocoumarin inhibits an enzyme (cytochrome P450 3A4) that breaks down statins.
“This can result in more ‘active’ drug to be present in the body than was intended with the prescribed dose therefore triggering unpleasant, and sometimes serious, side effects (e.g. rhabdomyolysis).”
It is understandable to be apprehensive about drinking alcohol if you’re on statins, but you can drink alcohol while taking them, notes LloydsPharmacy.
However, as the health body notes, “drinking a lot of alcohol may mean you’re more likely to get muscle and liver side effects”.
Atorvastatin may cause liver problems and using it with substantial quantities of ethanol may increase that risk.
You should limit the use of alcohol while being treated with these medications.
Side effects caused by statins may include:
- Feeling sick
- Feeling unusually tired or physically weak
- Digestive system problems, such as constipation, diarrhoea, indigestion or farting
- Muscle pain
- Sleep problems
- Low blood platelet count.
Source: Read Full Article